Washington, 2020

Damaging Wind in Washington, August 17, 2020

August 17, 2020 · NWS PDT · 1 event in 1 county or zone

A few outflow dominated storms produced 50-60 mph winds across the Columbia Basin during the evening of August 17, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A few outflow dominated storms produced 50-60 mph winds across the Columbia Basin during the evening of August 17, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 17, 7:03 PM PST, 57 minutes earlier.

Area forecast discussion, Aug 17, 7:03 PM PST, 57 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
803 PM PDT Mon Aug 17 2020

.UPDATE...Thunderstorms, some of which were severe, continue to
move northward from north and northeast OR into south central and
southeast WA at this time. These storms are beginning to weaken,
and should dissipate after dark and overnight. Hot and dry
conditions with Red Flag Warnings and an Excessive Heat
Warnings/Advisory remain in effect through Tuesday evening. After
that cooler and more stable air will begin to move into the PacNW,
as the upper high to our east slowly shifts eastward. This will
result in the daily convective activity to also shift eastward
each day through the middle of this week, and eventually move out
of the forecast area entirely. 88

&&

.AVIATION...VFR conditions are expected through the period.
However, there will be showers and thunderstorms this evening
over northeast OR and southeast WA. This will mainly impact KPSC,
and possibly KPDT and KALW with gusty winds, brief heavy rainfall
and small hail. Winds are expected to remain around 10kts or less
other than the potential for gusty outflow winds from the
thunderstorms of 40 to 60 mph. 88

&&

.PREV DISCUSSION... /issued 400 PM PDT Mon Aug 17 2020/

updated aviation discussion

SHORT TERM...Tonight through Wednesday night...A ridge of
high pressure over the Great Basin extending up into the northern
Rockies and Pacific Northwest will slowly move to the east over the
next couple of days as an upper level trough off the coast moves
closer to shore. This will place the forecast area under a southwest
flow with some monsoon moisture caught in the flow passing over
eastern Oregon. This will lead to some showers and thunderstorms
overnight and again on Tuesday mainly from central Oregon up through
extreme southeast Washington. Some of these storms could be strong
to severe as they can produce wind gusts of around 60 mph.
Convection will shift a little further east on Tuesday and then just
some lingering storms possible Wednesday mainly over the Elkhorn and
Wallowa mountains. Otherwise, the approaching upper level trough
will begin to push cooler marine air over the Cascades late Tuesday
and Wednesday which will cool temperatures and place the rest of the
forecast area under a stable, breezy pattern especially along the
east slopes of the Cascades by Wednesday.

LONG TERM...Thursday through Monday...The upper level trough will
flatten the upper level ridge and suppress the convective moisture
to the south of the region through the extended. A dominate westerly
flow will become established which will place the region under a
breezy westerly pattern with temperatures running around normal.

FIRE WEATHER...Red Flag warnings continue due to the potential for
fire starts from lightning through Tuesday evening. Will also begin
to see some locally breezy conditions along the east slopes of the
Cascades on Tuesday and Wednesday as marine air begins pushing
through the Cascade gaps and Columbia River Gorge.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  73  97  65  92 /  30  20  10   0
ALW  73  99  65  94 /  20  20  10   0
PSC  73 102  66  96 /  10  10   0   0
YKM  65  99  60  93 /   0  10   0   0
HRI  72 100  67  95 /  20  10  10   0
ELN  63  95  59  90 /   0  10   0   0
RDM  63  94  54  90 /  20  20  10   0
LGD  66  95  62  89 /  30  30  30  20
GCD  68  98  63  92 /  30  30  30  10
DLS  71  94  65  91 /  10  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Excessive Heat Warning until 9 PM PDT Tuesday for ORZ041-044-505-
     507-508.

     Heat Advisory until 9 PM PDT Tuesday for ORZ049-050-502-503-510-
     511.

     Red Flag Warning until 11 PM PDT Tuesday for ORZ611-640-642>645.

WA...Excessive Heat Warning until 9 PM PDT Tuesday for WAZ024-026>029-
     521.

     Heat Advisory until 9 PM PDT Tuesday for WAZ030-520.

&&

UPDATE...88
LONG TERM....91
AVIATION...88
FIRE WEATHER...91

In the hours before

Local storm report, Aug 17, 3:46 PM PST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
446 PM PDT MON AUG 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND GST     6 SW GATEWAY            44.72N 121.17W
08/17/2020  M51 MPH          JEFFERSON          OR   TRAINED SPOTTER

&&

JSOLOMON
Special weather statement, Aug 17, 3:52 PM PST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Pendleton OR
452 PM PDT Mon Aug 17 2020

ORZ510-511-180030-
North Central Oregon OR-Central Oregon OR-
452 PM PDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON AND SOUTH
CENTRAL WASCO COUNTIES UNTIL 530 PM PDT...

At 452 PM PDT, trained weather spotters reported a strong
thunderstorm over southeastern Warm Springs Reservation, or 9 miles
northwest of Madras, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madras, South Junction, Warm Springs, Willowdale, Gateway and eastern
Warm Springs Reservation.

A Severe Thunderstorm Watch remains in effect until 1000 PM PDT for
central Oregon.

LAT...LON 4467 12143 4496 12134 4493 12076 4455 12099
TIME...MOT...LOC 2352Z 212DEG 21KT 4476 12123

JS
Special weather statement, Aug 17, 5:47 PM PST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Pendleton OR
647 PM PDT Mon Aug 17 2020

ORZ044-508-180245-
Foothills of the Southern Blue Mountains of Oregon OR-
Lower Columbia Basin of Oregon OR-
647 PM PDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORROW AND CENTRAL
GILLIAM COUNTIES UNTIL 745 PM PDT...

At 646 PM PDT, Doppler radar was tracking a strong thunderstorm over
Condon, moving northeast at 35 mph.

Winds in excess of 40 mph, brief heavy rain and small hail will be
possible with this storm.

Locations impacted include...
Ione, Lexington, Mikkalo, Cecil and Olex.

A Severe Thunderstorm Watch remains in effect until 1000 PM PDT for
north central and northeastern Oregon.

LAT...LON 4581 11987 4549 11935 4526 11977 4527 11980
      4525 11987 4520 11989 4516 11997 4519 11998
      4518 12003 4540 12038
TIME...MOT...LOC 0146Z 223DEG 29KT 4525 12017

RSC
Local storm report, Aug 17, 6:56 PM PST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
756 PM PDT MON AUG 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     2 NNE IONE              45.52N 119.81W
08/17/2020                   MORROW             OR   TRAINED SPOTTER

            SPOTTER REPORTED A TREE DOWN ACROSS ROUTE 74 AT ELLA RD
            IN IONE.

&&

BLAWHORN
Special weather statement, Aug 17, 7:29 PM PST, 31 minutes before
Special Weather Statement
National Weather Service Pendleton OR
829 PM PDT Mon Aug 17 2020

WAZ028-180430-
Lower Columbia Basin of Washington WA-
829 PM PDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENTON AND FRANKLIN
COUNTIES UNTIL 930 PM PDT...

At 827 PM PDT, Doppler radar was tracking a strong thunderstorm over
Badger, or 7 miles southwest of Richland, WA, moving north at
55 mph.

Winds in excess of 40 mph will be possible with this storm,
along with brief heavy rain, small hail and frequent lightning.

Locations impacted include...
Kennewick, Pasco, Richland, Connell, West Richland, Benton City,
Mesa, Kahlotus, West Pasco, eastern Hanford Reservation, Burbank,
Island View, Eltopia, Basin City and Matthew.

A Severe Thunderstorm Watch remains in effect until 1000 PM PDT for
southeastern Washington.

LAT...LON 4615 11908 4629 11966 4672 11935 4672 11827
TIME...MOT...LOC 0327Z 200DEG 48KT 4622 11940

RSC

The radar

The Pendleton radar (KPDT), 63 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 17, 8:00 PM PST to 8:05 PM PST
Where
Franklin County, 1 mi ENE of Pasco
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
46.236, -119.061

Measured at mesonet station HPASC.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903066.